Illinois, 2018Flooding in Illinois, May 21, 2018
May 21, 2018 · NWS LOT · 8 events in 2 counties and zones
Strong thunderstorms produced heavy rain and flooding across portions of northeast Illinois during the morning and afternoon of May 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced heavy rain and flooding across portions of northeast Illinois during the morning and afternoon of May 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 9:06 AM CST, 39 minutes earlier.
Area forecast discussion, May 21, 9:06 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1006 AM CDT Mon May 21 2018
.MESOSCALE DISCUSSION...
1006 AM CDT
Currently monitoring another brief (around an hour) period of
heavy rainfall across portions of the Metro from northern Kendal
northeast through northern Cook through 11 am. This is in
association with an MCV currently shifting northeast across the
metro. Rain rates in this area of heavy rain has been on the
order of an inch and half per hour. As these heavy rain rates
shift over the more urban areas of the metro expect the
possibilities of at least some minor flash flooding through
Midday. For this reason, we are issuing a flood advisory for the
area through early afternoon. Otherwise, expect lighter rains to
continue in the wake of this heavier area of rain into this
afternoon.
KJB
&&
.SHORT TERM...
249 AM CDT
Through tonight...
Early morning water vapor imagery reveals a number of features that
will bring active weather to portions of the region today. An
upper low is spinning across portions of Nebraska and South Dakota
early this morning while several lower amplitude waves are
lifting from the southern Great Plains into the Midwest this
morning. Lead wave lifting across the mid Mississippi Valley is
already resulting in showers and thunderstorms across Central
Illinois. Precipitation will continue to lift northeast today, but
should outrun the better instability to our south which will
greatly limit any thunder threat through midday today. Remnant
shower activity will lift across northern Illinois and northwest
Indiana this morning and early afternoon.
The aforementioned upper low is expected to shift east into the
Upper Midwest midday while a weak surface reflection develops and
moves into northern Illinois this afternoon. GFS/GEM/ECM in general
agreement with a roughly I-80 track of the surface low and suggest
that there will be modest diurnal recovery of instability this
afternoon within the warm sector. Temperatures are expected to warm
into the low to mid 70s south of the low track while areas north are
held in the 50s and 60s. For now the NAM is a southerly outlier with
the low track. Expect a second window of showers and thunderstorms
to develop mid to late this afternoon and continue into the
evening as the main upper low traverses the region. If we are
able to get some breaks in the cloud cover and the low tracks as
expected this evening, this would support modest instability of
500-1000 J/kg MLCAPE across southern counties in the CWA within
the warm sector which coupled with deep layer shear values right
around 30 kt would support a low end severe threat. For now it
appears the severe threat will mainly stay confined to portions of
east central Illinois and northwest Indiana south of the Iroquois
River Valley. Precip chances wind down around sunset this evening
and expect primarily dry conditions overnight.
Deubelbeiss
&&
.LONG TERM...
249 AM CDT
Tuesday through Sunday...
Should have a break from precipitation Tuesday, Wednesday, and
maybe Thursday, then more active weather returns Friday through
the weekend. Also expect a gradual warming trend through midweek.
Upper low is expected to move over the Intermountain West early in
the week while upper ridging amplifies over the mid section of
the country. Mid level height rises and subsidence will begin to
overspread the local area resulting in primarily dry weather
through at least early Thursday when the 500mb ridge axis begins
to move overhead. Meanwhile, surface ridge will build into the
Upper Midwest Tuesday resulting in a light north breeze. This will
continue to keep temperatures cool near the lake with onshore
flow, but temperatures should rebound nicely inland with late May
sunshine helping to warm temps back into the 70s. Surface high
builds overhead on Wednesday which will allow an afternoon lake
breeze to form with upper 70s and 80s inland. Southerly flow on
Thursday and upper ridge axis passing overhead should allow more
widespread 80s Thursday with again an afternoon lake breeze
suppressing temps near the lake. Models indicate that convection
will be ongoing along the Mississippi Valley Thursday, and cannot
rule out some of that activity reaching the CWA, though most of
the day should be dry.
Chances for showers and thunderstorms increase more markedly by
Friday as buckle in the upper flow develops and a strong wave digs
from the Upper Midwest across the Great Lakes over the weekend.
Showers and thunderstorms will increase Friday in advance of this
wave then continue into Saturday as a trailing cold front sweeps
across the region.
Deubelbeiss
&&
.AVIATION...
For the 12Z TAFs...
Low ceilings and precip chances will continue this forecast
period. In the near term, showers with isolated thunderstorms
will move across the terminals at the start of the forecast period
with the possibility for thunder over the next 1-2 hours. It is
possible thunder chances will diminish quickly here this first
hour, however, there remains a higher chance for additional
thunderstorms in the near term. With the departure of any thunder
this morning, periodic showers will likely continue for much of
today with any additional thunderstorm development later this
afternoon likely only impacting GYY or areas to the south.
Ceilings have varied this morning but do think any site that is
not observing IFR ceilings will trend this way in the near term,
with these lower ceilings likely to remain for much of today. A
slight improvement may occur later this afternoon but with the
arrival of a low pressure system tonight, ceilings and vis in fog
will likely lower once again. Winds later today/tonight will be a
challenge given the track of the low, with updates to wind
direction likely needed.
Rodriguez
&&
.MARINE...
316 AM CDT
Lighter winds in place across the lake this morning, as high
pressure is situated across the Great Lakes. As this high shifts
to the east and low pressure tracks towards the lake today, will
see the gradient over mainly the southern part of the lake
increase. With this occurring, will see the current light winds
increase today to the 10 to 20 kt range across the south half and
nearshore waters. This low will move across the southern end of
the lake and into southern Michigan late tonight into Tuesday,
with winds then becoming northerly. However, speeds won't become
overly strong especially as new high pressure builds across the
Great Lakes region.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 21, 2:34 AM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 AM CDT Mon May 21 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220845-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
334 AM CDT Mon May 21 2018 /434 AM EDT Mon May 21 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Today and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Thunderstorm Wind Damage Risk...up to 60 mph.
Limited Fog Risk.
DISCUSSION:
Showers and a couple non-severe thunderstorms will lift across the
region this morning. Additional thunderstorms are expected to
redevelop over the area this afternoon. Some of the storms south
of the Iroquois River in east central Illinois and northwest
Indiana could be severe.
Portions of the Des Plaines and Fox Rivers will remain in flood.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday through Sunday...
Limited Thunderstorm Risk.
Portions of the Des Plaines and Fox Rivers will remain in flood
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving northeast at 30-40 MPH this morning.
Moving east at 25-35 MPH this afternoon and evening.
&&
LMZ740>745-220845-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
334 AM CDT Mon May 21 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Today and Tonight.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday through Sunday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220845-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
334 AM CDT Mon May 21 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight.
Elevated Thunderstorm Risk over southern Lake Michigan.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday through Sunday...
Limited Thunderstorm Risk.
&&
BMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoFlood, Cook
- When
- May 21, 9:45 AM CST to 2:00 PM CST
- Where
- Cook County, 0.23 mi SSW of Elk Grove Vlg to 1.44 mi S of Elk Grove Vlg
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 42.017, -87.982
Backyard and minor street flooding was reported in Elk Grove Village. Rainfall of 1.51 inches was measured.
Flood, Cook
- When
- May 21, 10:08 AM CST to 12:00 PM CST
- Where
- Cook County, 0.28 mi W of West Glenview to 0.78 mi WSW of West Glenview
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.051, -87.805
Standing water a few inches deep covered portions of Beckwith Road.
Flood, Cook
- When
- May 21, 10:14 AM CST to 2:00 PM CST
- Where
- Cook County, 0.42 mi NE of Cumberland to 0.48 mi ESE of Cumberland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.055, -87.915
Flooding was reported on Northwest Highway at Golf Road.
Flood, Cook
- When
- May 21, 10:14 AM CST to 2:00 PM CST
- Where
- Cook County, 0.48 mi SSE of Des Plaines to 0.69 mi SSE of Des Plaines
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.024, -87.896
Flooding was reported on Mannheim Road south of Oakton Street.
Flood, Cook
- When
- May 21, 10:15 AM CST to 2:00 PM CST
- Where
- Cook County, 0.8 mi ESE of Park Ridge to 0.8 mi W of Edison Park
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 42.024, -87.856
Minor backyard and street flooding was reported in Park Ridge. Rainfall of 1.01 inches was measured in 45 minutes.
Flood, Cook
- When
- May 21, 10:20 AM CST to 2:00 PM CST
- Where
- Cook County, 0.48 mi ESE of Schiller Park to 0.54 mi NE of Schiller Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.966, -87.862
Flooding was reported on River Road just north of Lawrence Avenue.
Flood, Cook
- When
- May 21, 10:30 AM CST to 2:00 PM CST
- Where
- Cook County, 1.05 mi S of Rhodes to 1.96 mi N of Glenview Estates
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.155, -87.867
Flooding was reported on numerous roads in Northbrook including Willow and Shermer Railroad underpass; Waukegan Road from Shermer to Voltz; Dundee Road eastbound to Timber to Lee; Walters and Western; Waters and Briarwood; Cherry Lane under the railroad bridge and Western south of Dundee.
Flood, Lake
- When
- May 21, 10:52 AM CST to 2:00 PM CST
- Where
- Lake County, 0.76 mi WNW of Rondout to 0.33 mi WSW of Rondout
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.282, -87.915
The northbound ramp from Interstate 94 onto Route 176 had high standing water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in New Mexico, May 21, 20181 death · 5 injured · EF0 · 32 events
- Flash Flooding and Hail in North Carolina, May 21 to 22, 2018$605,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 21 to 22, 2018$185,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 21, 2018$125,000 · 2 in hail · 14 events
- Flash Flood in Virginia, May 21, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, May 21, 2018$27,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Virginia, May 21, 2018$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Virginia, May 21 to 22, 201812 events
- Tornado and Flooding in Ohio, May 21, 2018$12,000 · EF0 · 8 events
- Hail and Damaging Wind in Indiana, May 21, 2018$1,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20184 events
- Hail in Wyoming, May 21, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753549, 753550, 753553, 753554, 753547, 753551, 753555, 753546.